Skip to Content

Abacavir Disease Interactions

There are 2 disease interactions with abacavir:

Major

Nrtis (Includes Abacavir) ↔ Hepatotoxicity

Severe Potential Hazard, Moderate plausibility

Applies to: Alcoholism, Liver Disease

Hepatotoxicity including lactic acidosis, severe hepatomegaly with steatosis, fulminant hepatitis, and hepatic failure has rarely been associated with the use of nucleoside reverse transcriptase inhibitors (NRTIs) alone or in combination with other antiretroviral agents. Therapy with NRTIs should be administered cautiously in patients with preexisting liver disease, a history of alcohol abuse, or hepatitis. Therapy should be suspended if clinical or laboratory findings suggestive of lactic acidosis or pronouced hepatotoxicity occur.

References

  1. Dolin R, Lambert JS, Morse GD, et al "2',3'-dideoxyinosine in patients with AIDS or AIDS-related complex." Rev Infect Dis 12 (1990): s540-51
  2. "Product Information. Retrovir (zidovudine)." Glaxo Wellcome, Research Triangle Park, NC.
  3. Lai KK, Gang DL, Zawacki JK, Cooley TP "Fulminant hepatic failure associated with 2',3'-dideoxyinosine (ddI)." Ann Intern Med 115 (1991): 283-4
  4. Chen SC, Barker SM, Mitchell DH, et al "Concurrent zidovudine-induced myopathy and hepatoxicity in patients treated for human immunodeficiency virus (HIV) infection." Pathology 24 (1992): 109-11
  5. Montaner JSG, Rachlis A, Beaulieu R, Gill J, Schlech W, Phillips P, Auclair C, Boulerice F, Schindzielorz A, Smaldone L, Wainber "Safety profile of didanosine among patients with advanced HIV disease who are intolerant to or deteriorate despite zidovudine therapy: results of the canadian open ddi treatment program." J Acquir Immune Defic Syndr 7 (1994): 924-30
  6. Pike IM, Nicaise C "The didanosine Expanded Access Program: safety analysis." Clin Infect Dis 16 (1993): S63-8
  7. Yarchoan R, Mitsuya H, Pluda JM, et al "The National Cancer Institute phase I study of 2',3'-dideoxyinosine administration in adults with AIDS-related complex: analysis of activity and toxicity profiles." Rev Infect Dis 12 (1990): s522-33
  8. Gradon JD, Chapnick EK, Sepkowitz DV "Zidovudine-induced hepatitis." J Intern Med 231 (1992): 317-8
  9. Boubaker K, Flepp M, Sudre P, et al. "Hyperlactatemia and Antiretroviral Therapy: The Swiss HIV Cohort Study." Clin Infect Dis 33 (2001): 1931-7
  10. Pai VB, Koranyi K, Nahata MC "Acute hepatitis and bleeding possibly induced by zidovudine and ritonavir in an infant with HIV infection." Pharmacotherapy 20 (2000): 1135-40
  11. "Product Information. Viread (tenofovir)." Gilead Sciences, Foster City, CA.
  12. Miller KD, Cameron M, Wood LV, Dalakas MC, Kovacs JA "Lactic acidosis and hepatic steatosis associated with use of stavudine: report of four cases." Ann Intern Med 133 (2000): 192-6
  13. "Product Information. HIVID (zalcitabine)." Roche Laboratories, Nutley, NJ.
  14. Shriner K, Goetz MB "Severe hepatoxicity in a patient receiving both acetaminophen and zidovudine." Am J Med 93 (1992): 94-6
  15. Lonergan JT, Behling C, Pfander H, Hassanein TI, Mathews WC "Hyperlactatemia and hepatic abnormalities in 10 human immunodeficiency virus-infected patients receiving nucleoside analogue combination regimens." Clin Infect Dis 31 (2000): 162-6
  16. Kronenberg A, Riehle HM, Gunthard HF "Liver failure after long-term nucleoside antiretroviral therapy." Lancet 358 (2001): 759-601
  17. "Product Information. Videx (didanosine)." Bristol-Myers Squibb, Princeton, NJ.
  18. "Product Information. Ziagen (abacavir)." Glaxo Wellcome, Research Triangle Pk, NC.
  19. Dubin G, Braffman MN "Zidovudine-induced hepatotoxicity." Ann Intern Med 110 (1989): 85-6
  20. Lhouri S, Cushing H "Lactic acidosis secondary to nucleoside analog antiretroviral therapy." Infect Med 17 (2000): 547-54
  21. Shintaku M, Nasu K, Shimizu T "Fulminant hepatic failure in an AIDS patient: possible zidovudine- induced hepatotoxicity." Am J Gastroenterol 88 (1993): 464-6
  22. Coghlan ME, Sommadossi JP, Jhala NC, Many WJ, Saag MS, Johnson VA "Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases." Clin Infect Dis 33 (2001): 1914-21
View all 22 references
Moderate

Abacavir (Includes Abacavir) ↔ Cardiovascular Disease

Moderate Potential Hazard, Moderate plausibility

Applies to: History - Myocardial Infarction, Hypertension, Hyperlipidemia, Diabetes Mellitus

Some clinical trials have reported increased risk of myocardial infarction in patients treated with abacavir. Although some of the findings are inconclusive, as a precaution, the underlying risk of coronary heart disease should be assessed before therapy, and action should be taken to minimize all modifiable risk factors such as hypertension, hyperlipidemia, diabetes mellitus, smoking, etc.

abacavir drug Interactions

There are 43 drug interactions with abacavir

abacavir alcohol/food Interactions

There are 3 alcohol/food interactions with abacavir

Drug Interaction Classification

The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
Major Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderate Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.
Unknown No information available.

Do not stop taking any medications without consulting your healthcare provider.

Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2018 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.

Hide